Illinois, 2005Damaging Wind in Illinois, May 11, 2005
May 11, 2005 · NWS DVN · 1 event in 1 county or zone
Thunderstorms developed in a semi-moist atmosphere north of a stationary front across Southern Iowa and Central Illinois. The storms evolved into a mesoscale line that developed a small bow as it moved through East Central Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in a semi-moist atmosphere north of a stationary front across Southern Iowa and Central Illinois. The storms evolved into a mesoscale line that developed a small bow as it moved through East Central Iowa. The bow continued across the Mississippi and into North Central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 11, 3:31 AM CST, 57 minutes earlier.
Area forecast discussion, May 11, 3:31 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 AM CDT WED MAY 11 2005
.DISCUSSION...LARGE MCS COVERING MOST OF IA AND NW IL EARLY THIS
MORNING TO DOMINATE EARLY PART OF FORECAST. BOWING SEGMENT AT
LEADING EDGE PUSHING EAST ALONG I-80 CORRIDOR TO CONTINUE E WITH
WIND GUSTS TO 50 MPH...PEA SIZE HAIL AND TORRENTIAL RAINFALL MAIN
THREATS. OUTFLOW FROM OVERNIGHT CONVECTION HAS EFFECTIVELY PUSHED
COLD FRONT SOUTH TO IA/MO BORDER AS EXPECTED. STRONGER PUSH OF COLD
AIR WELL TO NORTH...ALONG MN AND WI SOUTHERN BORDERS. WIDESPREAD
STRATIFORM REGION EXTENDING WELL BACK INTO WESTERN IA TO BRING
WIDESPREAD ADDITIONAL 1 INCH PLUS RAINFALL TO NW HALF CWA THIS
MORNING BEFORE DISSIPATING. 88D PRECIP ESTIMATES AND FEW GROUND
TRUTH REPORTS VERIFY BAND OF 1 TO 2 INCH RAINFALL ROUGHLY ALONG AND
NORTH OF I-80 OVERNIGHT AND MAY NEED TO CONSIDER FLASH FLOOD WATCH
WITH POTENTIAL FOR MORE HEAVY RAIN THROUGH EARLY FRIDAY.
WITH ON-GOING SHORT TERM ACTIVE WEATHER...FOCUSED MAINLY ON TODAY
THROUGH FRIDAY. SET UP STILL IN PLACE WITH H85 JET REFOCUSING INTO
WESTERN IA AND EASTERN NEB FOR ANOTHER MCS TONIGHT WITH SIMILAR SET
UP TO TONIGHT...EXCEPT SURFACE BOUNDARY MUCH FARTHER SOUTH. THURSDAY
WILL SEE MAINLY LINGERING DISSIPATING MCS REMNANTS WITH ANY NEW
SURFACE BASED CONVECTION CONFINED TO FAR SOUTH CLOSER TO THE SURFACE
FRONT. ON FRIDAY...WAVE OF LOW PRESSURE TO TRACK BY TO SOUTH WITH
ANOTHER ROUND OF SIGNIFICANT RAINFALL AND SEVERE POTENTIAL IN WARM
SECTOR SOUTH OF I-80.
ADJUSTED TEMPERATURES DOWNWARD CONSIDERABLY OVER NORTHERN HALF OF
FORECAST AREA TODAY THROUGH THURSDAY AS COOL AND DRY AIR ALREADY
PUSHING IN FROM THE NORTH AND EAST AS HIGH PRESSURE BUILDS WELL TO
NORTH. UNSEASONABLY COOL AIRMASS BUILDING TO NORTH PUSH IN FOR THE
WEEKEND INTO EARLY NEXT WEEK AND DOWNWARD ADJUSTMENTS TO TEMPS IN
EXTENDED MAY BE NEEDED.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
DLS
Hazardous weather outlook, May 10, 4:28 AM CST, 24 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 AM CDT TUE MAY 10 2005
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
528 AM CDT TUE MAY 10 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER MUCH OF
THE AREA. EARLY THIS EVENING A FEW SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE SOUTH OF INTERSTATE 80.
LATE THIS EVENING AND OVERNIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL
AND HEAVY RAIN WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF HIGHWAY
34.
A WARM FRONT WILL BE DEVELOPING ALONG THE IOWA MISSOURI BORDER LATE
THIS AFTERNOON. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR
THE FRONT EARLY THIS EVENING FROM SOUTHEAST IOWA AND NORTHEAST
MISSOURI INTO WEST CENTRAL ILLINOIS. ANY STORMS THAT DEVELOP IN THIS
AREA WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL
BETWEEN ONE AND TWO INCHES IN DIAMETER.
BY MID EVENING...A CLUSTER OF THUNDERSTORMS SHOULD DEVELOP
NORTH OF THE WARM FRONT OVER WEST CENTRAL IOWA AND MOVE EAST INTO
EAST CENTRAL IOWA AND NORTHWEST ILLINOIS DURING THE OVERNIGHT HOURS.
MOST OF THESE STORMS WILL OCCUR ALONG AND NORTH OF HIGHWAY 34. THEY
WILL BE CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL AND LOCALLY
HEAVY RAINS. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON NORTH
OF INTERSTATE 80. THERE MAY BE SOME ISOLATED AMOUNTS UP TO 3
INCHES. THE HEAVY RAINS MAY CAUSE SOME FLOODING OF POORLY DRAINED
AREAS...DITCHES AND SMALL CREEKS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY ALONG AND NORTH OF A
WARM FRONT THAT WILL STRETCH ACROSS THE SOUTHERN PORTION OF THE
OUTLOOK AREA. THE AREA OF GREATEST RISK WILL BE WEST OF INTERSTATE
74 AND SOUTH OF INTERSTATE 80. SUPERCELL THUNDERSTORMS WILL BE
POSSIBLE...MAINLY IN THE AFTERNOON AND EVENING...WITH THE POTENTIAL
TO PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
WEDNESDAY NIGHT...A THUNDERSTORM COMPLEX IS EXPECTED TO IMPACT AREAS
MAINLY NORTH OF INTERSTATE 80 WITH THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL. WIDESPREAD RAIN AND THUNDERSTORMS ARE LIKELY
AGAIN THURSDAY...THURSDAY NIGHT...AND FRIDAY. THERE WILL BE A
CONTINUED THREAT FOR SEVERE WEATHER...MAINLY SOUTH OF INTERSTATE 80
THROUGH THIS PERIOD. LOCALIZED FLOODING MAY ALSO BE A CONCERN
BY LATE WEEK...ESPECIALLY NORTH OF INTERSTATE 80 WHERE RAINFALL
TOTALS MAY REACH 3 TO 5 INCHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF THE AREA TONIGHT.
DLF/DLS
In the hours before
Local storm report, May 11, 1:06 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
206 AM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM TSTM WND GST LADORA 41.76N 92.19W
05/11/2005 40 MPH IOWA IA LAW ENFORCEMENT
40 MPH WINDS ALSO REPORTED IN VICTOR.
&&
DANFLocal storm report, May 11, 1:48 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 AM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM HEAVY RAIN CEDAR RAPIDS 41.97N 91.67W
05/11/2005 1.00 INCH LINN IA TRAINED SPOTTER
FELL IN ONE HOUR
0230 AM TSTM WND GST CEDAR RAPIDS 41.97N 91.67W
05/11/2005 57 MPH LINN IA ASOS
0230 AM HEAVY RAIN DAVENPORT 41.56N 90.60W
05/11/2005 1.00 INCH SCOTT IA TRAINED SPOTTER
1 INCH OF RAIN IN 28 MINUTES
0230 AM HAIL DAVENPORT 41.56N 90.60W
05/11/2005 0.25 INCH SCOTT IA OFFICIAL NWS OBS
0239 AM HAIL 5 S CEDAR RAPIDS 41.90N 91.67W
05/11/2005 0.25 INCH LINN IA TRAINED SPOTTER
&&
DLFLocal storm report, May 11, 2:17 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 AM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM TSTM WND GST WEST BRANCH 41.67N 91.35W
05/11/2005 50 MPH CEDAR IA LAW ENFORCEMENT
&&
DLFLocal storm report, May 11, 3:09 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
409 AM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND GST MUSCATINE 41.42N 91.07W
05/11/2005 61 MPH MUSCATINE IA CO-OP OBSERVER
&&
MDBLocal storm report, May 11, 3:14 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 AM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 AM HAIL MILAN 41.44N 90.56W
05/11/2005 0.25 INCH ROCK ISLAND IL TRAINED SPOTTER
&&
MDBLocal storm report, May 11, 4:15 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL NEW BEDFORD 41.51N 89.72W
05/11/2005 0.25 INCH BUREAU IL LAW ENFORCEMENT
PEA SIZE HAIL AND 25 MPH WIND IN NORTHWEST BUREAU COUNTY.
&&
MDBThunderstorm Wind, Bureau
- When
- May 11, 4:28 AM CST to 4:31 AM CST
- Where
- Bureau County, Spring Vly
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.333, -89.200
A downburst or weak microburst occurred over Spring Valley, Illinois and affected roughly a 3-4 block area concentrated on 2nd through 4th streets. The wind pushed over a utility pole which broke in half when a large tree branch fell on it. Shingles were torn off a few roofs with a tree snapped off at its base. At one residence, a wooden fence was blown over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Nebraska, May 11 to 12, 2005$109 million · F0 · 65 events
- Tornadoes and Hail in Kansas, May 11, 2005$350,000 · F2 · 20 events
- Tornado and Flash Flooding in Nebraska, May 11, 2005$161,000 · F1 · 44 events
- Winter Storm in South Dakota, May 11 to 12, 2005$500,000 · 12 events
- Lightning Strike in Missouri, May 11, 2005$200,000 · 1 event
- Lightning Strike in Missouri, May 11, 2005$100,000 · 1 event
- Flash Flood and Hail in Indiana, May 11, 20052.5 in hail · 46 events
- Flash Flooding and Hail in Kansas, May 11, 2005$7,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Illinois, May 11, 20051 injured · 1 in hail · 6 events
- Hail in Indiana, May 11, 20051.75 in hail · 14 events
- Tornadoes and Hail in Nebraska, May 11, 2005F0 · 13 events
- Tornado and Hail in Colorado, May 11, 2005$6,000 · F0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452057.